When the cardiology team at Children’s of Alabama heard the family history of a 6-year-old boy who presented with an episode of syncope, they knew immediately what was wrong. His father had undergone a double lung transplant at the University of Alabama at Birmingham to cure his pulmonary hypertension (PH). Now his son had been diagnosed with the same thing.
But that wasn’t the only problem. The boy had also developed a supraventricular tachycardia requiring radiofrequency ablation, which was successful.
“So we cured that,” said Children’s cardiologist Frank Bennett Pearce, M.D., the boy’s cardiologist. But then the patient continued having episodes of syncope, particularly during exertion. “When that happens in patients with PH, it’s because the blood can’t get through the lungs to the left side of the heart, limiting cardiac output,” said Dr. Pearce. To address that problem, Dr. Pearce and his team performed an atrial septostomy, creating a tiny hole between the atria in the atrial septum. Second problem fixed.
Discharged on oral medications, the child did well with close follow up for several years, said Dr. Pearce, although he was vulnerable to pneumonia and other infections.
Then in 2020, at age 13, he took a turn for the worse. “There are three principal metabolic pathways involved in treatment of PH,” said Dr. Pearce. Two—endothelin and phosphodiesterase—have effective oral drugs for treatment. The third, the prostaglandin pathway, is more difficult to address, he said. In the past, it required a central line for IV infusions of treprostinil, a prostaglandin pathway medication. “Most families are very reluctant to go to the central line because it creates major problems in their lifestyle and is a quantum leap in terms of the negative effects on these children,” he said.
However, treprostinil can also be administered subcutaneously through a small catheter and external pump, much like an insulin pump. Unfortunately, the day the teen was scheduled for cardiac cath and initiation of subcutaneous treprostinil, he became very cyanotic. “We didn’t think it was safe,” Dr. Pearce said. Instead, the boy was admitted to the CVICU on inhaled and oral prostacyclin inhibitors. Despite increasing the dosage, his disease progressed. Finally, the team put him on the intravenous form of treprostinil, and he improved. Eventually, they were able to transition him to the subcutaneous form of the drug via the pump, and he became the first patient at Children’s to be initiated onto subcutaneous treprostinil.
He’s now home and undergoing evaluation for a lung transplant. “He’s a typical teenage kid but able to deal with all these challenges and keep a pretty good attitude, thanks to support from his family,” said Dr. Pearce. “He just hangs in there.”